Winter Storm, Sheridan
- When
- February 15, 1:00 PM MST to February 16, 1:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A slow moving upper level low pressure system moved out the the Central Rockies and across southern Nebraska. The low pressure pulled arctic air into the area and created easterly upslope flow for an extended period of time.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A slow moving upper level low pressure system moved out the the Central Rockies and across southern Nebraska. The low pressure pulled arctic air into the area and created easterly upslope flow for an extended period of time. Snow began to accumulate during the late evening hours on February 14th in the western portion of the area and then transitioned eastward with snow finally subsiding in the east by late afternoon on February 16th. Snow depths of 9-13 inches fell across the western most counties while 6-9 inches accumulated in the east. Wind speeds of 15-25 mph and very cold temperatures caused extensive blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 15, 10:40 AM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1140 AM CST WED FEB 15 2006 .DISCUSSION... WINTER STORM WARNING HAS BEEN UPDATED FOR STORM TOTAL SNOWFALL OF 8 TO 15 INCHES. REPORTS ARE COMING IN OF 1/2 TO 1 INCH PER HOUR SNOWFALL RATES. THE NAM IS SUGGESTING THIS MAGNITUDE OF FORCING WILL CONTINUE OVERNIGHT. PREVIOUS... WESTERN TROF ROTATING AROUND STRONGER VORTEX OVER HBAY REGION IS TURNING UPPER FLOW MORE TO THE SW...WHILE AT THE SFC WIND SLOWLY TURNING MORE UPSLOPE. THIS OF COURSE IN INCREASING THE ISENTROPIC UPGLIDE AS WELL AND LIGHT SNOW SEEN ACROSS MUCH OF THE PANHANDLE INTO E WYOMING. WAS A FRONTO BAND EALIER TONIGHT ACROSS NE COLORADO INTO CENTRAL NEB ASSOC WITH EXITING JET MAX WHICH MAY HAVE HELPED PRIME MID/LOW ATM HENCE SOME FLURRIES ABLE TO SHOW UP AS FAR EAST AS OGA THIS MORNING. LIGHT SNOW SHOULD CONTINUE ACROSS NORTHERN PANHANDLE INTO PARTS OF WESTERN SANDHILLS THROUGH THIS MORNING AS THIS UPGLIDE STRENGTHENS AS MID LEVEL TROF BEGINS TO APPROACH CENTRAL ROCKIES AND STRONGER PIECES OF ENERGY BEGIN TO EJECT OUR WAY. GOES DPI PW IMAGE AND 00Z PW PLOT SEEM TO INDICATE THAT MODELS FAIRLY OVER DONE ATTM AND EXPECT MAINLY LIGHT SNOW THROUGH NOON UNTIL WE BEGIN TO GET ADDITIONAL LIFT. THIS WILL COME THIS AFTERNOON IN THE NW FROM MID LEVEL FRONTO BAND SETTING UP IN LEADING EDGE OF OPEN TROF...AND IN THE LEFT EXIT REGION OF APPROACHING JET MAX. CROSS SECTIONS SHOW STRONG ASCENT ALONG THIS MID LEVEL FRONT WITH OMEGA AND AGEO WIND TILTED ALONG THIS FEATURE. BUFKIT OVERVIEWS ACROSS THE NORTH ALSO SHOW STRONG OMEGA THROUGH THE FAVORED DENTRITIC LAYER. WOULD NOT BE SUPRISED TO SEE A BAND WITH UP TO 2 INCH PER HOUR SNOWFALL FOR A FEW HOURS TO SET UP ACROSS THE NORTH. THIS STRONGER AREA OF LIFT ASSOC WITH FRONTO WILL MOVE E ACROSS NORTHERN CWA THROUGH THE EVENING AND OVERNIGHT HOURS. THIS FEATURE WEAKENS LATE TOMORROW NIGHT INTO THURSDAY AS THE COLDER AIR GETS DEEPER...WHICH LEADS TO THE MAIN LIFT TO FAR INTO THE COLD AIR AND EXPECT SNOW EFFICIENCY TO WANE. NE ZONES HOWEVER REMIAN IN THE DEFORMATION ZONE ON THURSDAY...WITH GFS TRENDING TO FAST COMPARED TO NEW EURO SO HELD ONTO POPS AND WARNING FOR THE NORTHEAST THROUGH THE DAY ON THUR WHICH CAN BE CANCELLED EARLY. GOING SNOW AMOUNTS LOOK GOOD WITH HIGHEST AMOUNTS WEST IN THIS UPSLOPE REGIME...GENERALLY 7 TO 10 LOCALLY HIGHER. IN EAST WHERE FRONTO WILL WEAKEN 5 TO 8. ON THE FENCE FROM BLAINE TO WHEELER COUNTY BUT LEANING TOWARD ADVISORY ALONG WITH AREAS FROM HIGHWAY 23 NORTH TO THE WARNING AREA. NEEDLESS TO SAY TEMPS WILL BE CHALLENGE ESPECIALLY WITH ARCTIC AIR PLOWING INTO REGION FRIDAY AS 1044 HIGH DROPS OUT OF DAKOTAS. COULD SEE SOME LIGHT SNOW ALONG AND BEHIND THIS FRONT THUR NIGHT INTO FRIDAY SO UPPED POPS. TWEAKED SOME TEMPS POPS IN PERIODS BEYOND THIS AS WELL. && .LBF WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5 PM MST/ THURSDAY FOR 036 037 056 057 058 059. WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST THURSDAY FOR 005 006 007 008 009 010 025. WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR 004 022 023 024 035 094. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY FOR 026 027 028 029 038. && CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 549 AM CST WED FEB 15 2006 NEZ004>010-022>029-035>038-056>059-069>071-094-161130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 549 AM CST WED FEB 15 2006 /449 AM MST WED FEB 15 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A MAJOR WINTER STORM WILL IMPACT MOST OF WESTERN AND NORTH CENTRAL NEBRASKA TODAY...TONIGHT AND THURSDAY. BY THURSDAY EVENING...THE POTENTIAL EXISTS FOR 5 TO 10 INCHES OF SNOW ACCUMULATION NORTH OF A LINE FROM OSHKOSH...TO THEDFORD...TO EWING. SOUTH OF THIS LINE...2 TO 6 INCHES OF ACCUMULATION IS LIKELY. WINTER STORM WARNINGS HAVE BEEN ISSUED NORTH OF THE BEFORE MENTIONED LINE...WHILE WINTER WEATHER ADVISORIES HAVE BEEN ISSUED SOUTH OF THIS LINE. A SLOW MOVING UPPER LEVEL DISTURBANCE...WILL MOVE INTO THE OUTLOOK AREA TODAY AND TONIGHT. AS THIS FEATURE APPROACHES...STRONG LOW LEVEL EASTERLY WINDS...WILL USHER IN PLENTY OF LOW LEVEL MOISTURE. BOTH THESE INGREDIENTS...WILL COMBINE WITH STRONG LIFT IN THE MID LEVELS OF THE ATMOSPHERE...PRODUCING ACCUMULATING SNOWS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE WINTER STORM WILL MOVE EAST OF THE OUTLOOK AREA BY THURSDAY EVENING. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM AROUND 2 INCHES ACROSS SOUTHERN PORTIONS OF CHASE...HAYES AND FRONTIER COUNTIES...UP TO 10 INCHES ACROSS SHERIDAN AND WESTERN CHERRY COUNTY. ON FRIDAY...AN ARCTIC COLD FRONT WILL MOVE INTO THE OUTLOOK AREA...USHERING IN SOME OF THE COLDEST AIR SEEN THIS WINTER SEASON. HIGH TEMPERATURES ON FRIDAY AND SATURDAY...WILL GENERALLY BE IN THE SINGLE DIGITS ABOVE ZERO...WHILE OVERNIGHT LOWS WILL RANGE FROM MINUS 10 TO 5 ABOVE. WIND CHILLS ON FRIDAY AND SATURDAY MORNING ARE EXPECTED TO RANGE FROM 10 TO 20 DEGREES BELOW ZERO. .SPOTTER INFORMATION STATEMENT... COOPERATIVE OBSERVERS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA ARE REQUESTED TO PHONE IN SNOWFALL REPORTS THURSDAY MORNING...TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) BUTTLER
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492228, 5492229, 5493126, 5493127, 5493128, 5493129, 5492230, 5492231, 5492232, 5492233.